MAUDE Adverse Event Report: SYSMEX CORPORATION, I SQUARE CS-2500; AUTOMATED BLOOD COAGULATION ANALYZER

SYSMEX CORPORATION, I SQUARE CS-2500; AUTOMATED BLOOD COAGULATION ANALYZER
Catalog Number BV981798
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Swelling/ Edema (4577)
Date of Event 06/24/2024
Type of Reportable Event Death
Additional Manufacturer Narrative
(b)(6) contacted sysmex america inc.(sai) on june 28th, 2024, with a report of a user in germany misinterpreting the activated partial thromboplastin time (aptt) coagulation curve generated by cs-2500 automated coagulation analyzer.Erroneous results were reported and incorrect treatment, heparin, was administered due to the erroneous results.The following data was provided for investigation: the analyzer did not give a numeric result value.Instead, the following error was generated: dh 0 - no coagulation.Despite the "no coagulation" error message, the user reviewed the coagulation curve and determined a clotting time based on the user's interpretation of the graph.The user reported an aptt result of 53 seconds.Additional information was provided indicating that two additional sample results were misinterpreted in the same manner with erroneous low aptt results reported and heparin administered in error.On 7/16/2024 additional information was provided by siemens that the patient had expired on (b)(6) 2024.The sysmex automated blood coagulation analyzer cs-2500 is a fully automated blood coagulation analyzer intended for in vitro diagnostic use using plasma collected from venous blood samples in 3.2 % sodium citrate tubes to analyze clotting, chromogenic and immunoassay methods in the clinical laboratory.The cs-2500 instructions for use (ifu) chapter 2 - principles of operation, section 2.1 - system overview, cautions the user: "results should always be evaluated in conjunction with clinical and other laboratory findings." chapter 8 section 8.5.2 analysis data errors, explains "no coagulation" message - the coagulation reaction was not detectable, due to low fibrinogen concentration, an anticoagulant sample or a reagent problem.It directs the user to: "reanalyze and make a comprehensive judgment, taking sample and reagent, etc.Into consideration.Also, set a longer detection time and repeat the analysis." the root cause of the event has been determined to be user error due to misinterpretation of analyzer data output.This event is being reported due to unnecessary administration of heparin leading to complications that culminated in the patient's death.
 
Event or Problem Description
An operator misinterpreted the activated partial thromboplastin time coagulation curve generated by the analyzer.Erroneous results were reported.Patient received unnecessary heparin treatment and expired due to consequences of internal bleeding and other clinical signs and symptoms.

Brand Name
CS-2500
Common Device Name
AUTOMATED BLOOD COAGULATION ANALYZER
Manufacturer (Section D)
SYSMEX CORPORATION, I SQUARE
262-11 mizuashi
noguchi-cho
kakogawa-city, hyogo 675-0 019
JA  675-0019
Manufacturer (Section G)
SYSMEX CORPORATION, I SQUARE
262-11 mizuashi
noguchi-cho
kakogawa-city, hyogo 675-0 019
JA   675-0019
Manufacturer Contact
william haste
577 aptakisic rd
lincolnshire, IL 60069
2245439459
MDR Report Key19827370
Report Number1000515253-2024-00006
Device Sequence Number15619600
Product Code JPA
UDI-Device Identifier04987562433735
UDI-Public0104987562433735
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K172286
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberBV981798
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2024
Initial Report FDA Received Date07/25/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/04/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexFemale